Alert archive / California / Wind Advisories in 2019
Wind Advisory 24, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 22, 2019, 12:58 AM PDT for Imperial County, Riverside County, California. It took effect at May 22, 2019, 9:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2019, 12:58 AM PDT (07:58 UTC)
- In effect from
- May 22, 2019, 9:00 AM PDT
- Expired
- May 22, 2019, 9:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2952 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WWUS75 KPSR 220758 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1258 AM MST Wed May 22 2019 CAZ564-565-567-222200- /O.NEW.KPSR.WI.Y.0024.190522T1600Z-190523T0400Z/ Chuckwalla Mountains-Imperial County Southeast-Imperial Valley- Including the cities of Imperial Hot Mineral Springs, El Centro, Calexico, Alamorio, and Brawley 1258 AM PDT Wed May 22 2019 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 9 AM this morning to 9 PM PDT this evening. * WHERE...Chuckwalla Mountains, Southeastern Imperial County and Imperial Valley. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * TIMING...Breezy to occasionally windy conditions early this morning will become windy by mid morning, lasting through early evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-222200- /O.EXB.KPSR.WI.Y.0022.190522T1600Z-190523T0400Z/ Salton Sea- Including the city of Desert Shores 1258 AM PDT Wed May 22 2019 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 9 AM this morning to 9 PM PDT this evening. * WHERE...Salton Sea. * WINDS...West 20 to 25 mph with gusts up to 40 mph. * TIMING...Breezy to occasionally windy conditions early this morning will become windy by mid morning, lasting through early evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-222200- /O.CON.KPSR.WI.Y.0023.000000T0000Z-190523T0700Z/ Imperial County Southwest- 1258 AM PDT Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WHERE...Southwest corner of Imperial County. * WINDS...West 30 to 40 mph with gusts up to 55 mph. * TIMING...Persistent windy conditions through this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-222200- /O.CON.KPSR.WI.Y.0022.000000T0000Z-190523T0700Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1258 AM PDT Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WHERE...Western Imperial County. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * TIMING...Through this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
079 WWUS75 KPSR 222024 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 124 PM MST Wed May 22 2019 CAZ562-230400- /O.CON.KPSR.WI.Y.0023.000000T0000Z-190523T0700Z/ Imperial County Southwest- 124 PM PDT Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WHERE...Southwest corner of Imperial County. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * TIMING...Persistent windy conditions through this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-230400- /O.CON.KPSR.WI.Y.0022.000000T0000Z-190523T0700Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 124 PM PDT Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WHERE...Western Imperial County. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * TIMING...Through this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-230400- /O.CON.KPSR.WI.Y.0022.000000T0000Z-190523T0400Z/ Salton Sea- Including the city of Desert Shores 124 PM PDT Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHERE...Salton Sea. * WINDS...West 20 to 25 mph with gusts up to 40 mph. * TIMING...Breezy to occasionally windy conditions early this morning will become windy by mid morning, lasting through early evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ564-565-567-230400- /O.CON.KPSR.WI.Y.0024.000000T0000Z-190523T0400Z/ Chuckwalla Mountains-Imperial County Southeast-Imperial Valley- Including the cities of Imperial Hot Mineral Springs, El Centro, Calexico, Alamorio, and Brawley 124 PM PDT Wed May 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHERE...Imperial Valley, Southeastern Imperial County and Chuckwalla Mountains. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...Breezy to occasionally windy conditions early this morning will become windy by mid morning, lasting through early evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 21, 11:02 PM PDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 21, 11:02 PM PDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1102 PM MST Tue May 21 2019
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Another unusually cool weather disturbance will pass through the
region Wednesday and Thursday resulting in temperatures some 10 to
20 degrees below normal along with a few passing light showers.
Winds will also continue to be locally breezy, especially near
higher terrain features. Temperatures will rapidly warm into the
first part of the weekend though readings still remaining slightly
below the seasonal average. Yet another weather system will move
into the area early next week providing the next bout of cooler
weather.
&&
.DISCUSSION...
A blocked hemispheric flow pattern will persist into early next week
ensuring deep negative height anomalies and unsettled weather remain
entrenched over the western Conus through at least the Memorial Day
holiday weekend. Even beyond the weekend, some measure of troughing
may linger over the region into late next week further extending the
string of cool weather. While a few scattered showers will be common
over parts of the forecast area, the anomalously cool weather will
be one of the more obvious impacts with afternoon highs Wednesday
nearly 20F below normal (and even readings later in the week notably
below average).
Outside of the temperature anomalies, winds will be the other
primary impact from this stalled pattern. With one shortwave lifting
through the central plains and another diving south along the Sierra
ridge, a pronounced quasi-zonal jet core has settled across the
Southwest. Analyzed u-wind component anomalies place this event at
least 3 normalized standard deviations above normal, or near the
very climatological maximum for mid/end of May. Seasonably deep late
spring mixing was already tapping a portion of the 30-50kt H8-H7 jet
core, and terrain features were also favoring compressed waves
spilling into lower elevations with excessive wind gusts. Advisories
continue into tonight with emphasis towards the most impactful winds
along ridge tops and through terrain gaps. Although the main H7 jet
core sinks south Wednesday, there is sufficient evidence that very
gusty winds tied to terrain influences will continue through SW
Imperial Co; and have extended the advisory in this area.
A vorticity lobe propagating south into SE CA/SW AZ Wednesday
afternoon will sweep an attendant cold core across parts of the NW
CWA while ascent structures become somewhat favorable for lift. With
substantial cooling of the H7-H5 layer, midlevel lapse rates become
quite steep and even paltry 5 g/kg boundary layer moisture profiles
become ripe for modest instability and convective lift. HREF members
are in good agreement that isold/sct convection and possibly an
embedded thunderstorm will affect SE California and SW Arizona
Wednesday afternoon and have generally bumped up POPs in this area.
Further east, there is good evidence that prolonged, broad
isentropic ascent through the 300-305K layers will yield a narrow
saturated level around H7 coincident with steeper lapse rates. While
colder temperatures aloft will be lagging this synoptic feature
keeping central and eastern AZ capped, shallow topped showers look
very likely along this isentropic upglide plume from Phoenix
eastward. Started bumping POPs in this area Wednesday evening and
further increases may be necessary if model trends continue to
indicate good saturation and lift.
On Thursday, the main PV anomaly and cold core will quickly lift
into the Great Basin leaving a subsident, drying SW flow (albeit
still cool) over the forecast area. Another vorticity lobe will
descend along the California coast over the weekend and slowly
wobble onshore early next week. This will restrict the magnitude of
height rises throughout the Southwest under steady SW flow; though
late spring insolation will still ensure high temperatures reaching
into the mid 80s to lower 90s (still 5F-10F below normal). Ensemble
output is very consistent in swinging this system through the
forecast area late in the holiday weekend provide another brush with
strong winds, passing light showers, and unusually cool temperatures
early next week.
&&
.AVIATION...Updated at 0600 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds should remain aob 10 kts through the rest of the night and
see a shift towards the E-SE by 10Z-11Z. A slight moisture
increase overnight may yield a few clouds around 4-5 kft after
10Z. Any clouds that do develop will rise to 7 kft after sunrise
and increase in coverage as another weather system approaches.
Winds will veer towards the SW after 16Z-17Z, with a couple hours
of southerly winds possible as they shift. Afternoon breezes are
likely with speeds around 10 kts and gusts up to 20 kts.
A frontogenetical band of low-top showers looks to develop over
south-central AZ and advect north through the Valley Wednesday
evening. The showers may lower BKN ceilings below 6 kft and lead
to some gusty winds.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong wind gusts up to 40 kts will be possible through 7Z at
KIPL. Speeds have subsided at KBLH, but should remain elevated
through the night at KIPL, where gusts may continue above 25-30
kts. As a weather system approaches, a moisture increase may
yield SCT-BKN clouds above 5 kft by late Wednesday morning. A few
isolated showers will be possible near KBLH Wednesday afternoon
and evening as the center of the weather system moves overhead.
Wind gusts in excess of 30-35 kts are likely to continue Wednesday
afternoon at KIPL with a weaker 20-25 kts at KBLH.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday:
Temperatures will warm closer to normal over the weekend before
another weather disturbance moves across the districts during the
first half of next week providing another period of cooler,
unsettled weather. Winds will be fairly typical early in the weekend
with typical upslope gustiness while locally windy conditions
develop during the latter half of the holiday weekend. Wetting rains
are very unlikely, though a scattered passing light shower is
possible late in the weekend. Afternoon humidity levels in a 10-20%
range early in the weekend will increase towards a 15-25% level
later in the weekend with the cooler airmass while overnight
recovery will be fair to good.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard operating procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory until 11 PM MST this evening for AZZ530-531-533.
CA...Wind Advisory until 11 PM PDT this evening for CAZ560-561-
563>565-567>570.
Wind Advisory until midnight PDT Wednesday night for CAZ562-566.
&&
DISCUSSION...MO
AVIATION...Benedict
FIRE WEATHER...MOIn the hours before
Local storm report, May 21, 7:00 PM PDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM NON-TSTM WND GST 5 W HOLTVILLE 32.81N 115.47W
05/21/2019 E40 MPH IMPERIAL CA TRAINED SPOTTER
LARGE TREE BRANCH DOWNED.
&&
MHLocal storm report, May 21, 7:19 PM PDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
719 PM MST TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST MOUNTAIN SPRING 32.67N 116.09W
05/21/2019 M69 MPH IMPERIAL CA MESONET
MESONET STATION TNSC1 MOUNTAIN SPRINGS
GRADE.
&&
SBNearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.